Some Antibiotics Linked to Ruptured Tendons - KCBD NewsChannel 11 Lubbock

7/8/08

Some Antibiotics Linked to Ruptured Tendons

Today FDA officials are calling for black box warnings on popular antibiotics because of an increased risk for ruptured tendons and tendinitis.  

An FDA review today shows that the group of antibiotics called Fluoroquinolones, which include popular brands like Cipro, Factive, and Levaquin, are linked to tendonitis and ruptured tendons. The warning has been on the drug label for years but the FDA says that the hundreds of cases of ruptured tendons are piling up, so it is time to change the warning label.

 If you are taking antibiotics and develop pain or swelling, you should talk to your doctor right away. Rupture occurs most often in the Achilles tendon although tendons in the shoulders, biceps, fingers, and thumbs may also be affected.  The FDA adds that patients taking these drugs that have kidney, heart or lung transplants are at an increased risk for tendon rupture.

The risk of developing tendinitis is higher in people over 60 and people taking corticosteroids. About one 100,000 patients experience this adverse risk. The medications involved in this action are: Cipro and generic ciprofloxacin, Cipro XR and Proquin XR (ciprofloxacin extended release), Factive (Gemifloxacin), Levaquin (Levofloxacin), Avelox (Moxifloxacin), Noroxin (Norfloxacin), Floxin, and generic Ofloxacin.

 

Powered by WorldNow

5600 Avenue A
Lubbock, TX. 79404

FCC Public File
publicfile@kcbd.com
806-744-1414
EEO Report
Closed Captioning

All content © Copyright 2000 - 2014 Worldnow and KCBD. All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.